Gretchen's story was originally posted on HormonesMatter.com.
The Depo Decline by Gretchen June 17, 2020
In 2010, I was 32 years old, and a preschool and elementary school teacher. I was looking for birth control to prevent pregnancy. I tried several different birth control pills previously, but reacted badly on every single one of them. The pills increased my blood pressure significantly and gave me migraines. I also tried both the hormonal and non-hormonal IUDs. Each of them gave me chronic bacterial vaginosis. This persisted for the entire 6 years that I used these devices. My doctor told me that the Depo Provera shot would be a good option for me since it didn’t have any estrogen in it and I wouldn’t have those terrible side effects. She said the only side effect would be a 5-10lb weight gain. I stupidly and regretfully took her advice and got the depo shot. I wish I could take that day back because it has ruined the past 10 years of my life. I had the shot on August 18, 2010 and I still do not feel well, almost 10 years later. That shot left me with numerous autoimmune and endocrine problems. I should mention, I was healthy before all of this began.
Within a week of the Depo shot, I began feeling off and not like myself. I developed unusual and extreme hunger. I was very moody and irritable, extremely tired, and experienced daily headaches and migraines. It only got worse from there. Within three months, I gained 25 pounds. I called my doctor’s office and told them I would not be returning for another shot. I told the receptionist about the side effects that I was having.
I began having all sorts of weird health problems that were totally out of the norm for me. As I mentioned, I was healthy prior to depo and never had to go to the doctor except for my annual check-up. I felt like I was going crazy because my doctor said “Depo can’t do this to you.” When I asked why I was having all these problems all of a sudden, she assured me it wasn’t from Depo. What was it from then? I have never been given an answer.
I have spent thousands of dollars on trying to heal my body and have seen over 20 doctors and specialists to try to find out what this shot did to me including: endocrinologist’s, rheumatologist, gastroenterologist’s, podiatrist’s, dermatologists, chiropractors, naturopathic doctors, physical therapist, massage therapists, psychologist, infectious disease doctor, vitamins and supplements. My health never returned. I’m only able to function at about 20-25% of what I was prior to depo. This is despite trying everything I do to heal my body through research and books and doctors.
It has been a decade from hell and because of all these health problems from depo, I lost my job, my family and my house. This shot poisoned my body and wreaked havoc on my mind and body. I’m 100% convinced from the newest research conducted and reading “The Dangers of Depo” book that it did irreversible damage to my body at a cellular level. My body, my mind, my thyroid and adrenals and my cells were never able to recover and heal from this shot.
This past decade has been a literal nightmare. This shot needs to be banned. I’m only writing all of this to warn other women to stay away from this poison. I wouldn’t wish what happened to me on anyone. It has destroyed my once happy and successful life.
Last year I started a Facebook group “Depo Provera =Endocrine Disorders” support group to help other women who are experiencing endocrine problems after getting the Depo Provera shot. In little over a year, we have 589 members. These are women who have become ill with various endocrine problems since getting the depo shot.
We are all very supportive and help each other. Most of us have family and friends that really don’t understand what it’s like to get so ill from a pharmaceutical. So it has been very comforting knowing we have each other to talk to and other women who know and understand what we are going through. That was my goal when I started this support group. I wanted to see how many other women worldwide were experiencing severe health problems from depo and offer a safe place for us to share stories, concerns, advice and anything helpful. We have an amazing group of ladies and I met one of my best friends, Suzanne through our group. Suzanne is the one who encouraged me to go public with my story. I’m a very private person. I didn’t want everyone in the world knowing about my horrific experience and my life crumbling. It’s embarrassing to me, but I’m doing this because Suzanne always says, “knowledge is power” and the more we inform people the better.
With social media and the internet hopefully women will research Depo Provera before getting it and realize how dangerous it can be. Then make an informed decision prior to getting it. Had myself, and thousands of other women been informed about these issues, we would have never gotten this shot. So I’m writing this to help as many women as I can to be informed and to warn them as to what can happen if they chose to get depo. Suzanne and I had an almost identical experience with depo. We have so much in common medically, personally and professionally and I’m truly grateful for her love and support through this difficult time.
I hope my story helps women. That is the only reason I am sharing it. I don’t want anyone to go through what I’ve been through.
Below are just some of the dozens of diagnoses, odd symptoms and lab results that I have had since receiving Depo Provera.
If you are suffering with endocrine related side effects due to Depo Provera, please join my Facebook group, “Depo-Provera=Endocrine Disorders Support Group.”
I first got the Depo shot when I was 15 and I didn’t have a bunch of crazy symptoms, however I did gain 50lbs. I only got 2 shots back then and once I started gaining weight I stopped.
Fast forward to 2017 after I had my 3rd baby I thought Depo would be best fitting because I have a terrible memory when it comes to remembering taking the pill everyday, the Nuva ring didn’t work with me along with other birth controls. Within the first week I felt side effects, I began having non stop mood swings and anxiety issues. I remained on the shot for 1 year and it was the worst experience of my life. Non stop anxiety to the point I couldn’t leave my house, I gained 150 lbs. in under a year. My blood pressure was high from it, mood swings never went away, vaginal dryness, no sex drive and sweating issues. The last months I was on the shot I was so fat that I couldn’t even walk 2 blocks to the store, my bones would feel like they were breaking, I would exercise and eat healthy but I kept gaining more weight, that is when I chose to stop getting depo.
Now it has been just over 2 years that I’ve been off depo and I have been battling with fertility issues. The sweating issue is still a problem I’m dealing with, trouble losing weight and getting in shape, depression and anxiety. Stopping the depo shot felt like my whole body was in a withdrawal.
I hope this information helps other women who are thinking about getting the shot. It may seem like an easy birth control method BUT what you will go through / after math is not worth it!!